Home » HEALTH » Antibiotics Affect Brain, Cause Confusion, Hallucinations: Indian-Origin Neurologist

Antibiotics Affect Brain, Cause Confusion, Hallucinations: Indian-Origin Neurologist

Shamik Bhattacharyya, MD,MS - Neurology

Dr Shamik Bhattacharya

Indian-origin American researcher has found that antibiotics affect delirium in brain and cause confusion to brain function and leads to hallucinations and agitative mindset.

“Delirium is a common and costly complication of hospitalization. Although medications are a known cause of delirium, antibiotics are an underrecognized class of medications associated with delirium,” said researchers in their article. They reviewed the clinical, radiologic, and electrophysiologic features of antibiotic-associated encephalopathy (AAE).

AAE is found in 3 unique clinical phenotypes: encephalopathy commonly accompanied by seizures or myoclonus arising within days after antibiotic administration (caused by cephalosporins and penicillin); encephalopathy characterized by psychosis arising within days of antibiotic administration (caused by quinolones, macrolides, and procaine penicillin); and encephalopathy accompanied by cerebellar signs and MRI abnormalities emerging weeks after initiation of antibiotics (caused by metronidazole).

The researchers correlated these 3 clinical phenotypes with underlying pathophysiologic mechanisms of antibiotic neurotoxicity. Familiarity with these types of antibiotic toxicity can improve timely diagnosis of AAE and prompt antibiotic discontinuation, reducing the time patients spend in the delirious state, they said.

“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,” said lead author Shamik Bhattacharyya of Brigham and Women’s Hospital in Boston, US. He is also associated with Massachusetts General Hospital and Harvard Medical School.

Currently, 54 types of antibiotics are in vogue from 12 classifications such as pencillin, cefepime, sulfonamides and ciprofloxacin, both oral and intravenous. The researchers found that 47% of patients had experienced delusions or hallucinations, 14% had seizures, 15% had involuntary muscle twitching and 5% had loss of control over organ movements.

When observed with a EEG test to study electrical activity in the brain, it has shown abnormal in 70% of the cases, while 25% of them developed delirium and had kidney failure, they noted, identifying 3 types of delirium-related problems caused to brain functions.

In first type registered seizures and it was mostly observed when associated with penicillin and cephalosporins, while type 2 was associated by symptoms of psychosis and associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides. In both these types, the symptoms had onset immediately within few days, said researchers.

Type 3 was seen with affected muscle control and other signs of brain dysfunction, associated with metronidazole. Moreover, symptoms took longer to go away even after the antibiotic was stopped. The study was based on previous reports on 391 patients, spreading over a period of 7 decades, said the study that was published in the journal Neurology.

Leave a Reply

Your email address will not be published. Required fields are marked *